Medical Pharmacology Clinical Case:  Adrenergic Pharmacology

 

Click on the correct answer.


  • A 35 yr. old, overweight female purchased a weight-reduction product which contained ephedrine.

  • She is using the product in accordance with directions on the label for one-month, then stopped using it during a vacation week, and then started again upon her return to work. Two days after restarting, she was awakened by anterior chest pain, which radiated to her left shoulder and arm.

  • She experienced numbness in the left arm,shortness of breath, and sweating (diaphoresis).

  • At the emergency department, she was treated with morphine and nitroglycerin.

    • Cardiac catherization revealed 60% narrowing of the left anterior descending coronary vessel and a
      50 percent narrowing of the circumflex coronary artery.

    • There was no evidence of completely occluded coronary vessels.

    • ECG tracings indicated T-wave changes indicative of an acute myocardial
      infarction,  later confirmed by elevated cardiac enzymes.

  • Recovery was uneventful; the patient was discharged with instructions to avoid using the weight loss product or
    similar weight loss products in the future.

     

(adapted from a case used in Medical Pharmacology, UCSF ,courtesy of Dr. Susan Masters, Dept. of Pharmacology, University of California San Francisco, used with permission.)